Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 236, NWS La Crosse, WI

September 26, 1998Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 26, 1998, 1:28 AM CDT for Clark County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1998, 1:28 AM CDT (06:28 UTC)
Expired
Sep 26, 1998, 2:30 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 1:40 AM CDTHail 1.5Thorp, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS1 KLSE 260629 RRA
SVRLSE
WIC019-260730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
128 AM CDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 230 AM CDT

* AT 130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTHEAST OF EAU CLAIRE...NEAR
  THORPE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OWEN AND LONGWOOD BY 155 AM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:28 PM CDT, 11 hours earlier.

Area forecast discussion, Sep 25, 2:28 PM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT FRI SEP 25 1998

MAIN FORECAST PROBLEMS TONIGHT ARE CHANCES FOR THUNDERSTORMS.

SURFACE ANALYSIS IS RATHER COMPLEX THIS AFTERNOON.  A STALLED FRONTAL
BOUNDARY ACROSS SOUTHERN MINNESOTA/NORTHERN IOWA WAS INDICATED ON THE
LATEST (18Z) SURFACE MAP WITH A WARM FRONT INTO SOUTHERN IOWA.  12Z NGM
AND ETA DIFFER ON THE PLACMENT OF THE LOW WHICH IS FORECAST TO DEVELOP
AND STRENGTHEN THIS AFTERNOON...BUT CURRENTLY AM LEANING TOWARDS THE ETA
SOLUTION WHICH IS SLIGHTLY FURTHER SOUTH.  THIS WOULD BRING THE LOW
CENTER INTO NORTHEAST NEBRASKA BY TOMORROW MORNING WHILE THE STALLED
BOUNDARY ACROSS THE MINNESOTA/IOWA BORDER STRENGTHENS AND STARTS TO
MOVE NORTH.

STRONG WARM AIR ADVECTION IS INDICATED OVERNIGHT WITH 850-700MB QG
FORCING RESPONDING BY GENERATING LIFT.  LIFT IS ALSO INDICATED BY
FRONTOGENETIC FORCING AT 1000 MB TONIGHT ACROSS SOUTHERN MINNESOTA.
ONCE THE LOW LEVEL JET GAINS STRENGTH THIS EVENING ACROSS NORTHERN IOWA
AND SOUTHERN MINNESOTA...WOULD EXPECT ALL OF THESE INGREDIENTS TO COME
TOGETHER TO GENERATE CONVECTION WHICH SUPPORTS THE CURRENT FORECAST.
NGM GUIDANCE LOOKS REASONABLE.

COORDINATED WITH GRB AND DVN.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 12:30 AM CDTSevere Thunderstorm WarningARXClark60 min
Sep 26, 1:44 AM CDTTornado WarningARXClark46 min
Sep 26, 2:56 AM CDTSevere Thunderstorm WarningARXTaylor54 min
Sep 26, 5:45 AM CDTSevere Thunderstorm WarningARXBuffalo30 min
Sep 26, 6:09 AM CDTSevere Thunderstorm WarningARXBuffalo61 min
Sep 26, 7:10 AM CDTSevere Thunderstorm WarningARXTaylor35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.